Study Objective. To investigate the relative numbers and clinical characteristics of pancreatitis in patients treated with the atypical antipsychotic agents, clozapine, olanzapine, and risperidone, versus the conventional neuroleptic, haloperidol.
Design. Pharmacovigilance study of pooled, spontaneously reported adverse events.
Setting. Government-affiliated drug evaluation center.
Patients. One hundred ninety-two patients who developed pancreatitis during treatment with one or more antipsychotic agents.
Intervention. Patients were identified with the Food and Drug Administration's MedWatch surveillance program and a MEDLINE search.
Measurements and Main Results. Most cases of pancreatitis occurred within 6 months after the start of therapy with one or more antipsychotic agents. Of the reports of pancreatitis occurring in conjunction with these drugs, 40%, 33%, 16%, and 12% were in patients receiving treatment with clozapine, olanzapine, risperidone, and haloperidol, respectively. In 50% of the patients receiving haloperidol, an atypical antipsychotic was listed as a concomitant drug. Valproate was administered concomitantly in 23% of patients. Hyperglycemia and acidosis, although uncommon, developed with all the drugs except haloperidol. Twenty-two patients died. In contrast to patients who developed pancreatitis while receiving an atypical antipsychotic, those who developed the disease while receiving haloperidol were women and tended to be older.
Conclusion. The number of reports involving the three atypical antipsychotic agents and the relative paucity of reports involving haloperidol, despite its more extensive patient exposure, suggest that atypical antipsychotics may precipitate pancreatitis. However, the risk may not be the same with all agents; pancreatitis was reported most frequently with clozapine, followed by olanzapine, and then risperidone. The temporal relationship of the onset of pancreatitis with the start of drug therapy further supports a cause-and-effect relationship.